“You must change her meds immediately,” barked the voice on the phone message. The voice did not state its name, but the caller ID indicated that it was a hospital social worker. The voice message continued, “This is Maria’s therapist. She’s vomiting. She needs a different antidepressant.”
What an odd message, I thought to myself. The therapist’s tone suited a military base, where commanding officers issue orders. I found it curious that so many people (therapists included) automatically assume that all physical symptoms are adverse effects of psychotropic medications, and nothing but—even when a multitude of other medications are prescribed by other doctors.
When I returned her call, the therapist was more insistent than ever. She again demanded that I call in a different antidepressant for Maria, who was sitting in her office at the time. I assured the therapist that I would do what was right for the patient, but reminded her that treatment decisions are not based on second-hand information. I asked to speak to Maria.
“What’s happening, Maria?” I queried. Maria explained that she’d been vomiting since early morning. She reported that she felt worse than she ever had in her life. “Anything else? Pain? Diarrhea? Where did the pain start? Does it move? Did you check your temperature?” I inquired about a possible pregnancy, even though her inability to conceive had triggered her depression in the first place.
As if by instinct, I reverted to the medical model, rattling off questions that residents ask in emergency departments (EDs). I had asked those questions hundreds of times in the past and could recite them in my sleep—even though decades had passed since my gynecology rotation, when I was on call in the ED every third night.
According to Maria, the situation started with stomach pains the night before. The pain increased. Then the vomiting began. She also reported that her pain made it hard to stand up straight.
She added more details, but I had heard all that I needed to hear. She was describing an acute abdomen, not a reaction to antidepressant medications. For sure, SSRIs can cause nausea, usually in the first week or two of treatment—but they do not induce pain, and surely not the level of pain that leaves patients doubled over.
Maria balked at my suggestion to go to the ED, but she agreed to see her internist immediately. His office was on hospital grounds and just a quick cab ride away. Over the phone, the internist assured me that he could transfer her promptly if need be. Later that evening, the internist called back, saying that he examined her and then sent her straight to the hospital, where she was being scanned and standing by for surgery.
The next day, I received yet another phone call, this time from the patient herself. Her speech was thick and garbled, as expected of someone in a post-op haze. I could make out some of the slurred words: “bowel obstruction” and “I would have died without surgery.” No mention of adverse effects from her antidepressants. No speculation about what would have happened if I had acquiesced and called in a different antidepressant prescription. There was no reason to mention this now, or maybe ever. It was enough that she knew that she might not have lived to see the dawn of day, had her symptoms not been diagnosed and treated promptly.
I wondered if she had Crohn disease or another undiagnosed GI or gynecologic disorder that contributed to the obstruction. Time would tell. Unfortunately, time did tell. A day later, Maria was summoned back into surgery. The senior pathologist reviewed the slides and saw occult cancer cells. She needed another resection, stat. This time around, the biopsy confirmed their worst fears. Prognosis? Uncertain. Or so they said.